MAUDE Adverse Event Report: DRÄGERWERK AG & CO. KGAA SAVINA; VENTILATOR, INTENSIVE CARE

DRÄGERWERK AG & CO. KGAA SAVINA; VENTILATOR, INTENSIVE CARE
Model Number 8414000
Medical Device Problem Codes Gas Output Problem (1266); Failure to Run on Battery (1466); Decrease in Pressure (1490)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/08/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The user facility did not involve the local dräger s&s into any follow-up measures, probably because the event could clearly be attributed to the internal battery.There was no log file available but the provided information let the manufacturer come to the conclusion that a likely explanation would be the following: the typical energy source is mains supply but the device is equipped with an internal battery to allow short sequences of patient transport or cover mains power losses for at least 30 minutes.Since the battery is an important fail-safe mechanism, the device software performs battery status checks in the background in regular intervals.In particular, mains power will shut off for 500ms and, the device will measure voltage drop and current characteristics during this short period of battery operation to calculate a runtime forecast and to identify the battery status.If the battery is worn already to a certain degree, the voltage drop during these 500ms may be that significant that the necessary current for device operation cannot be generated anymore.The device software will trigger a reboot then to set all interrupted sw routines back to a controlled state.During this reboot the device will briefly power off and back on, post a corresponding alarm and will continue ventilation with previous settings after a typical period of 12 seconds.The battery is subject to wear and tear and thus, it shall be inspected in regular intervals.It is emphasized in the ifu to have availability checked prior to each ventilation episode; the recommended exchange interval is two years.The device involved in this event is 4.5 years old and still equipped with the initial battery installed at the time of manufacture; it must be considered overaged.The user reported that a battery-related alarm was posted already at the beginning of the ventilation episode 30 minutes prior to the first reboot.The explanation is that - as a result of the described battery status checks - the device will generate an alarm message if the battery is worn already requiring replacement; in that stage device operation will not be restricted.It is seen likely that such alarm messages were already generated during previous ventilation episodes.Dräger finally concludes that all known facts indicate that the device indeed performed reboots during the course of event and did not fully shut down.The reported battery malfunction could only come into effect due to additional factors, lack of preventive maintenance and failure to follow instructions (disregarding of alarms, omitting the recommended battery status test during daily pre-use check).
 
Event or Problem Description
It was reported to dräger that the device posted an alarm during use indicating a battery failure.At first there was no restriction in device performance but the device reportedly stopped operation half an hour later.As per report, rebooting the device could initially restore function but after another half hour of operation, the next shutdown occurred.The device was replaced in a controlled maneuver, no patient consequences have occurred.

Brand Name
SAVINA
Common Device Name
VENTILATOR, INTENSIVE CARE
Manufacturer (Section D)
DRÄGERWERK AG & CO. KGAA
moislinger allee 53-55
lübeck
GM 
Manufacturer (Section G)
DRÄGERWERK AG & CO. KGAA
moislinger allee 53-55
lübeck 23542
GM   23542
Manufacturer Contact
moislinger allee 53-55
lübeck 23542
4518822868
MDR Report Key20722770
Report Number9611500-2024-00522
Device Sequence Number6489190
Product Code CBK
UDI-Device Identifier04048675407881
UDI-Public(01)04048675407881(11)200304(93)8414000-37
Combination Product (Y/N)N
PMA/510(K) Number
K003068
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8414000
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/11/2024
Initial Report FDA Received Date11/19/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/04/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown